Progesterone got rid of my migraines, helped my hypothyroidism, helped my addison's disease...BUT!

by Rachel M D
(San Luis Potosi, S.L.P., Mexico)

HELP!!! A little bit of information first: I am 36 years old and I take a 100 mg twice a day of a capsule form of progesterone called Progest50 and Progest100; from a company called Natural Living, Inc. based out of Nevada, USA .

I have been using progesterone therapy for about 2 years now and I think it has improved the quality of my life substantially!! However, I just changed my endocrinologist doctor and this doctor wants me to get off the progesterone!?! He said that the science behind the progesterone getting rid of my migraines makes sense because the progesterone essentially is dilating my blood vessels allowing for better blood circulation helping relieve the migraines which are essentially caused by constricted blood vessels. HOWEVER, he said the long term effects is that my body will eventually not be able constrict the blood vessels on its own and cause a myriad of other vascular problems as well as blood clotting problems?! Is this possible?? I started tapering off my progesterone about three weeks ago and have already felt a difference, the headaches, the sluggishness, nausea, migraines, increased menstrual cramps, etc.

What can I do to get more information for my doctor and myself with convincing medical data that shows the long term effects of progesterone therapy are safe?

Comments for Progesterone got rid of my migraines, helped my hypothyroidism, helped my addison's disease...BUT!

Click here to add your own comments

Nov 02, 2010
Progesterone
by: Mandy

Hi Wray can we have a reply please to the lady who says her endocrinologist says Progesterone will cause vascular issues later on.

I am aching all over -particulary my joints on 200mg of Progesterone a day - is this why - is this the vascular system feeling the pain?

Is this true? Thanks

Mandy
UK

Nov 03, 2010
Progesterone got rid of my migraines, helped my hypothyroidism, helped my addison's disease...BUT!
by: Wray

Hi Rachel I'm pleased the progesterone helped, but oral progesterone is the least effective delivery system, please see here. Progesterone is a vasodilator and is excellent for migraines, see here, here and here. It is also an anti-inflammatory, please see our page on Inflammation. Progesterone is an excellent diuretic, whereas oestrogen causes water retention, another factor that causes migraines. So good it's now given via IV transfusion to brain trauma victims. As for blood clots, what is he talking about?! Oestrogen is known not only as a vasoconstrictor, pro-inflammatory, oedema forming hormone, but it's renowned for causing clotting, more info on our HRT page. Progesterone on the other hand inhibits thrombin by 10-15%, see here, prevents atherosclerosis, see here, and prevents lipid peroxidation, see here. Plenty more on cholesterol reduction, preventing ischemia, hypertension and stroke. Progesterone is natural, the body knows how to metabolise and get rid of it. Why would you want constricted blood vessels? This is only necessary in an emergency, but the three stress hormones will over ride progesterone's vasodilating effects if needed. Progesterone won't/can't stop the adrenals making these. It's evident you have far too much oestrogen from the returning symptoms you describe, so what does he propose to safely get the level down? All of use have far too much oestrogen, it's everywhere, in our food, water, air, skin care and more, please see the website Our Stolen Future. It's excellent for ageing too, see here, here, here and here. I've used it for 14 yrs with no ill affects and won't stop! Take care Wray

Nov 03, 2010
Progesterone
by: Wray

Hi Mandy I've answered Rachel, please read my reply. The aches you are experiencing are due to oestrogen, this is a known initiator of inflammation. Please see our page on Oestrogen Dominance. It explains why this occurs when first using progesterone, or if the amount is increased from a low to a high level. 200mg/day is a good amount, please be patient as it will pass.
Take care Wray

Nov 06, 2010
Answer to my question
by: Mandy

Thanks Wray for answering so promptly - you have explained everything in great depth.

I will persevere as I am more energised etc. and I agree with you - my vascular system does seem to be liking it as the blue veins in my legs are disappearing.

Thanks for your expertise.

Mandy
UK

Nov 07, 2010
Progesterone Side Effects
by: Dr. Haskell

I suggest finding another physician...
When progesterone is taken orally most of it (90%) is metabolized or broken down into other hormones, especially allopregnanolone. This has many benefits including problems due to vasoconstriction, the relief of anxiety and is mildly sedating.

Your physician may be misinformed, thinking that the bio-identical progesterone you are taking is the same as the synthetic, progestin. There have been serious side effects associated with progestins including cardiovascular effects, hypertension, clotting, and altered carbohydrate and lipid metabolism. These latter metabolic effects rarely are noted with natural progesterone.

Nov 09, 2010
Answer to my question
by: Wray

Hi Mandy So pleased it helped. Take care Wray

Nov 09, 2010
Progesterone Side Effects
by: Wray

Hi Dr Haskell Many thanks for your input! Take care Wray

Nov 16, 2010
Thank you so much Wray!
by: Rachel Davila-Moreau

I just received the emails because they were sent to my junk mail folder, thank goodness I always review them before deleting them!

Anyhow, thanks for your informative response, I can now go with my Dr. and show him this information, perhaps it might not only help my situation but possibly that of his other patients. I do have another question though, how do we know for sure if the progesterone we are taking is actually bioidentical? And do you have any recommendations as far as a particular brand or company? Of course since it falls under the umbrella of "supplements" it is very hard to find any published documentation on the product I'm taking. Is it possible that some brands may be more superior?

Also you mentioned that the absorption level of the oral progesterone is not as high as the topical options, should I be taking another form of progesterone? If so, how much? Are they equivalent one from the other?

Lots of questions, I know but I'm trying to get all the information on this topic I can, thanks!!

Nov 16, 2010
creams
by: Rachel Davila-Moreau

Okay just read all the links you sent with the message and realized that you not only endorse a certain product but sell it right here on this site. My question is, since I am taking the oral version of progesterone and would like to switch, how would I do this? And what happens if you take progesterone daily without the breaks? I have been doing this since I started taking progesterone because I was not interested in getting pregnant, is this ok?

Nov 17, 2010
Question for Dr. Haskell
by: Rachal

Is it ok to take progesterone continuously without breaks? I am 36 years old and still have a very regular period, predictable to the day and I have been taking progesterone supplements for two years with no break and I have never felt better, is this ok?

Nov 19, 2010
Thank you so much Wray!
by: Wray

Hi Rachel The junk box is useful, but I often find mail in it from people enquiring about progesterone! How does one know if the progesterone is natural? Trust! And asking to see results of saliva tests, these show if progesterone levels have risen. If it was synthetic this wouldn't be the case. Please see this page we have on Saliva Tests. There are so many brands on the market now, many are to my mind too low in progesterone to have much effect. And some have ingredients I wouldn't touch, many still contain the parabens, some use phenoxyethanol thinking it safer, see Skin Deep. And some use grape fruit seed extract thinking it preserves. But natural GFSE doesn't, the ones that do, contain preservatives, see here. But please see here. Oral progesterone is the least effective system, so yes you should switch to one that is. That link I gave you gives you an idea of all the systems, their possible ingredients and which are the better types. It also has plenty of research papers you can read. I see from your second comment you have read the link! Switching is easy, but it would be a pity to waste the progesterone you have. So you could continue with it until finished. But I can almost guarantee you will have oestrogen dominance symptoms switching to one which is better absorbed, unless you use enough. This invariably occurs when progesterone is increased, as it will be. So please be aware of this and read our page on Oestrogen Dominance You are currently using 200mg/day oral, this is equivalent to about 40mg/day progesterone. I recommend 100-200mg/day, you'll have to judge by your symptoms your optimal amount, maybe 40mg is all you need. In case Dr Haskell doesn't see your query, it is safe to use it daily. But I can't guarantee that your cycle will be regular. Although the oral progesterone hasn't upset your cycle, if you use more it could. Take care Wray


Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone Therapy Home.


Search over 7,500 pages on this site...